Hail, Norton (C)
- When
- August 25, 3:20 PM EST to 3:25 PM EST
- Where
- Norton (C) County, Norton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.930, -82.630
The Norton Police Department reported nickel-size hail in northeast Norton.
Isolated severe thunderstorms developed in the afternoon hours across the southwest Virginia with surface temperatures in the 90s creating high instability. Storm reports consisted of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated severe thunderstorms developed in the afternoon hours across the southwest Virginia with surface temperatures in the 90s creating high instability. Storm reports consisted of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 25, 1:41 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT SAT AUG 25 2007 .SHORT TERM...(TONIGHT AND SUNDAY)...WEAK UPPER TROUGH TO MOVE INTO THE AREA IN THE SHORT TERM...ALONG WITH A DISSIPATING COLD FRONT. FORCING WEAK WITH THESE FEATURES. CONSIDERABLE CONVECTION FLARED AHEAD OF THE FRONT LAST NIGHT OVER MIDDLE TENNESSEE...BUT CONFIDENCE LOW THAT WE WILL SEE A REPEAT TONIGHT OVER OUR AREA. HOWEVER...WILL CARRY SLIGHT CHANCE TO LOW CHANCE POPS BOTH TONIGHT AND TOMORROW. WILL GENERALLY GO A BIT ABOVE MAV TEMPS AGAIN TONIGHT...BUT WILL STAY CLOSER FOR TOMORROW. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...MEDIUM RANGE MODELS AND ENSEMBLES ARE IN REASONABLY GOOD AGREEMENT AND GENERALLY CONTINUE TO ADVERTISE A PATTERN SHIFT TOWARD THE END OF THE UPCOMING WORK WEEK. UPPER RIDGE THAT HAS PERSISTED OVER THE SE CONUS IS PROJECTED TO RETROGRADE WELL TO THE WEST ALLOWING A TROUGH TO SET UP OVER THE EASTERN CONUS. SURFACE FRONT THAT WILL USHER IN COOLER AIR MASS BY NEXT FRIDAY DOES NOT APPEAR TOO ACTIVE FOR THE SOUTHERN APPALACHIANS AT THIS TIME...BUT ANTICIPATE ENOUGH LIFT WITH THIS FEATURE TO WARRANT CHANCE POPS. TYPICAL DIURNAL CONVECTION EXPECTED FOR MOST DAYS PRECEDING THIS EVENT...WITH BEST CHANCE IN THE EASTERN TIER OF OUR FORECAST AREA NEARER THE MOISTURE AXIS TO OUR SOUTH AND EAST. FOR TEMPS...GENERALLY USED A COMBINATION OF GFS GUIDANCE AND ENSEMBLE MEAN GUIDANCE. TEMPS MAY ACTUALLY FALL TO NEAR CLIMATOLOGY...OR EVEN SLIGHTLY BELOW IN SOME AREAS...BY LATE IN THE LONG TERM PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 94 70 94 71 / 20 20 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 93 68 92 69 / 20 20 20 10 10 OAK RIDGE, TN 70 93 67 94 69 / 20 20 20 10 10 TRI CITIES AIRPORT, TN 66 88 60 90 64 / 20 30 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT SAT AUG 25 2007 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EDT SAT AUG 25 2007 /430 AM CDT SAT AUG 25 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1149 AM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 SE HAYESVILLE 35.04N 83.81W
08/24/2007 CLAY NC LAW ENFORCEMENT
ONE TREE DOWN ON MYERS CHAPEL ROAD. REPORTED BY THE
SHERIFFS DISPATCH.
0635 PM TSTM WND DMG 2 NW ATHENS 35.47N 84.63W
08/24/2007 MCMINN TN LAW ENFORCEMENT
ONE TREE DOWN ON COUNTY ROUTE 172. REPORTED BY THE
SHERIFFS DISPATCH.
0650 PM TSTM WND DMG 1 NE CALHOUN 35.31N 84.73W
08/24/2007 MCMINN TN LAW ENFORCEMENT
ONE TREE DOWN ON COUNTY ROUTE 733. REPORTED BY THE
SHERIFFS DISPATCH.
&&
FERRELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 332 PM EDT SAT AUG 25 2007 VAZ002-252015- WISE- 332 PM EDT SAT AUG 25 2007 ...A STRONG THUNDERSTORM WAS AFFECTING WISE COUNTY AND THE CITY OF NORTON... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WISE...MOVING EAST AROUND 10 MPH. SMALL HAIL...AND WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 401 PM EDT SAT AUG 25 2007 VAZ002-006-252100- RUSSELL-WISE- 401 PM EDT SAT AUG 25 2007 ...STRONG THUNDERSTORMS WILL AFFECT WISE AND RUSSELL COUNTIES THROUGH 5 PM... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER WISE AND RUSSELL COUNTIES NEAR NORTON AND CLEVELAND...MOVING EAST AROUND 10 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The Norton Police Department reported nickel-size hail in northeast Norton.
The sheriffs office reported trees downed by thunderstorm winds on Airport Road in Wise and numerous trees down across the county.
The Norton Police Department reported 2 trees down in the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51665, 51666, 51668.